Indiana, 2015Winter Storm and Winter Weather in Indiana, February 21, 2015
February 21, 2015 · NWS ILN · 8 events in 8 counties and zones
Southerly flow behind a departing arctic front pulled a significant amount of moisture over the Ohio Valley Friday night, February 20th into Saturday the 21st. As the low level jet encountered a mid level disturbance, snowfall rates of 1 to 2 inches per hour were noted over much of the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow behind a departing arctic front pulled a significant amount of moisture over the Ohio Valley Friday night, February 20th into Saturday the 21st. As the low level jet encountered a mid level disturbance, snowfall rates of 1 to 2 inches per hour were noted over much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 20, 9:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 20, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 PM EST FRI FEB 20 2015
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS
TONIGHT AND INTO THE GREAT LAKES REGION THROUGH THE DAY SATURDAY.
THIS SYSTEM WILL SPREAD WINTRY PRECIPITATION ACROSS THE AREA.
AS TEMPERATURES MODERATE THROUGH THE DAY SATURDAY...SOME OF THE
WINTRY PRECIPITATION WILL CHANGE TO RAIN. A COLD FRONT WILL MOVE
THROUGH THE REGION SATURDAY NIGHT...QUICKLY ENDING THE THREAT FOR
PRECIPITATION FROM WEST TO EAST. MORE ARCTIC AIR WILL THEN ARRIVE
FOR THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MINOR CHANGES MADE TO THE EVENING UPDATE INCLUDED A SLIGHT DELAY
IN THE ONSET OF PRECIP THIS EVENING AND MAKING A SLOWER RISE IN
TEMPS OVER THE SOUTHWEST AND A MARGINALLY DEGREE OR SO INCREASE
OVER THE NORTHEAST. LINE OF SHOWERS WEST AND SOUTH OF LOUISVILLE
WILL REACH SOUTHWEST CWA AND A CARROLLTON...OWENTON LINE BY
AROUND 1 AM. PREVIOUS DISCUSSION BELOW.
THERE REMAINS HIGH CONFIDENCE IN WIDESPREAD PCPN LATE TONIGHT INTO
SATURDAY. THE AMOUNTS OF WINTRY PCPN AND WHERE THE HEAVIEST WILL
FALL ARE STILL SOMEWHAT UNCERTAIN BASED ON THE VARIOUS OPERATIONAL
MODEL SOLUTIONS.
WILL BE USING THE 12Z GFS AGAIN FOR A MIDDLE OF THE ROAD APPROACH
TO THE FORECAST GIVEN THE VARIANCE IN THERMAL FIELDS AND QPF
AMOUNTS.
FOR TONIGHT...MID LEVEL ENERGY WILL DIG SOUTHEAST TOWARD THE
MIDDLE MS VLY. THIS WILL PERTURB AN AREA OF LOW PRESSURE OVER THE
SOUTHERN PLAINS WHICH WILL MOVE NORTHEAST TO NEAR THE BOOTHEEL OF
MISSOURI BY SATURDAY MORNING. INCREASING RETURN FLOW BETWEEN
DEPARTING ARCTIC HIGH AND THE LOW WILL DRASTICALLY RESULT IN A 70
KNOT LOW LEVEL JET THAT WILL FOCUS A SIGNIFICANT MOISTURE
TRANSPORT OUT OF THE GULF INTO THE OHIO VALLEY. THE NAM REMAINS
AGGRESSIVE WITH ITS QPF AMOUNTS...SOME IN PART TO THE HINT OF MID
LEVEL INSTABILITY AND OTHER TO ITS DEPICTION OF A 90 KNOT JET.
BELIEVE THE JET ON THE NAM IS TOO HIGH AND THE GFS OFFERS A MORE
REASONABLE APPROACH. SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST
OVER THE REGION LATE TONIGHT...BECOMING HEAVY AT TIMES OVER THE
SRN CWFA. THINK THE MODELS MAY BE UNDERDOING THE AMOUNT OF WAA
THAT WILL PUSH IN THE LOWER TO MID LEVELS ABOVE THE SURFACE AND
THUS LACK THE EXISTENCE OF THE POSSIBLY OF SLEET OR FREEZING RAIN
FOR SOUTHERN LOCATIONS. AS SUCH...HAVE ADDED THESE TO THE
FORECAST. RIGHT NOW...IT LOOKS LIKE THE HEAVIEST SNOW WITH THIS
SYSTEM WILL OCCUR MAINLY NORTH OF THE OHIO RIVER AND ALONG AND
SOUTH OF THE I-70 CORRIDOR. WILL DISCUSS THIS MORE IN THE SHORT
TERM. IT MUST BE STRESSED THAT ANY AMOUNT OF WINTRY MIX WILL
DRASTICALLY CUT INTO POTENTIAL SNOWFALL TOTALS. ON THE FLIP
SIDE...THE LACK OF A WINTRY MIX WILL RESULT IN HIGHER SNOW TOTALS.
WE WILL HAVE TO CONTINUE TO MONITOR THIS LATE TONIGHT INTO SATURDAY.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
MID LEVEL ENERGY WILL EJECT NORTHEAST TO THE SOUTHERN GREAT LAKES
THROUGH THE DAY SATURDAY. THIS WILL PUSH THE SURFACE LOW THROUGH
OUR AREA. PCPN...HEAVY AT TIMES...WILL BE ONGOING THROUGH THE MID
MORNING HOURS. AGAIN...MODELS MAY BE UNDERDOING THE AMOUNT OF WAA
AND POTENTIAL WARM WEDGE ALOFT SO HAVE ALLOWED SOME SLEET AND
FREEZING RAIN TO MIX IN ACROSS MUCH OF THE REGION...EXCEPT THE FAR
NORTHWEST. THE AMOUNT OF MIXING WILL ULTIMATELY DETERMINE SNOWFALL
AMOUNTS. AT THIS TIME...THINK SNOW TOTALS OF 4-6" ARE A GOOD BET
FOR OUR FAR NORTHWEST...5-8" INCHES GENERALLY ALONG AND NORTH OF
THE OHIO AND ALONG AND SOUTH OF THE I-70 CORRIDOR...WITH 3-5" IN
THE FAR SOUTHERN ZONES. ICING SHOULD BE LIGHT...A TENTH OF AN INCH
OR LESS. MUCH OF THE REGION IS NOW IN A WINTER STORM WARNING UNTIL
7 PM SATURDAY EVENING...EXCEPT THE FAR NORTHWEST. WITH CONTINUED
LOW LEVEL WARM AIR ADVECTION ON SATURDAY...BELIEVE TEMPERATURES
WILL EVENTUALLY RISE A LITTLE BIT ABOVE FREEZING. THIS IS DEPICTED
BY THE 12Z GFS. AS SUCH...AND WITH SOME LOW LEVEL WARMING IN THE
BOUNDARY LAYER...PCPN WILL LIKELY CHANGE TO RAIN OVER SRN
LOCATIONS WITH A RAIN OR RAIN/SNOW MIX MOST OTHER LOCATIONS EXCEPT
THE FAR NORTHWEST. SNOW ACCUMULATIONS DURING THE AFTERNOON WILL BE
RELEGATED TO OUR FAR NORTHWEST AND WILL BE MUCH LIGHTER
CONSIDERING THE EARLIER PERIOD. IT MUST BE NOTED THAT EVEN THOUGH
TEMPERATURES RISE ABOVE FREEZING...SOME ICING MAY OCCUR ON OBJECTS
IN CONTACT WITH THE GROUND SUCH AS PAVEMENT OR OBJECTS THAT RETAIN
A COLD TEMPERATURES SUCH AS VEHICLES. THIS IS ONE OF THE REASONS
WHY THE WINTER HEADLINES ARE BEING CONTINUED INTO THE AFTERNOON AS
IT WILL BE A DEVELOPING SITUATION IF THIS OCCURS AND IF SO HOW IT
UNFOLDS.
FOR SATURDAY NIGHT...LOW PRESSURE AND MID LEVEL ENERGY QUICKLY
EJECT TO THE NORTHEAST...PUSHING A COLD FRONT FAIRLY QUICKLY TO THE
SOUTHEAST. PCPN IS EXPECTED TO RAPIDLY DECREASE FROM WEST TO EAST
DURING SATURDAY EVENING. COLDER AIR WILL BE FILTERING INTO THE
REGION ONCE AGAIN IN THE WAKE OF THE FRONT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
WELL BELOW NORMAL TEMPERATURES ARE EXPECTED FOR THE ENTIRE LONG TERM
PERIOD WITH HIGH TEMPERATURES STAYING BELOW FREEZING. THERE WILL
ALSO BE SEVERAL NIGHTS OF LOW TEMPERATURES IN THE SINGLE DIGITS TO
SINGLE DIGITS BELOW ZERO. WIND CHILL VALUES WILL DROP DOWN INTO
ADVISORY CRITERIA...WIND CHILL OF TEN BELOW ZERO OR COLDER...OFF AND
ON THROUGH THE LONG TERM.
DRY CONDITIONS WILL START OUT THE LONG TERM PERIOD. LAKE EFFECT
SNOW SHOWERS WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF THE FA
SUNDAY AFTERNOON INTO MONDAY AFTERNOON. HIGH PRESSURE AND DRY
CONDITIONS CAN BE EXPECTED MONDAY NIGHT INTO TUESDAY MORNING. A
COLD FRONT WILL WORK THROUGH TUESDAY NIGHT INTO WEDNESDAY MORNING.
THIS FEATURE WILL ALLOW FOR SNOW SHOWERS ACROSS THE AREA. LINGERING
SNOW SHOWERS WILL BE POSSIBLE INTO WEDNESDAY AFTERNOON ACROSS
NORTHERN PORTIONS OF THE FA DUE TO WINDS OFF OF LAKE MICHIGAN. HIGH
PRESSURE WILL THEN WORK BACK INTO THE AREA AND KEEP DRY CONDITIONS
ACROSS THE REGION FOR THE REMAINDER OF THE LONG TERM.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A MESS OF A FORECAST IS IN THE OFFING OVERNIGHT TONIGHT INTO
TOMORROW. LIFR AND VLIFR CIGS/VSBYS WILL BE LIKELY AT ALL TAF
SITES STARTING AS EARLY AS MIDNIGHT AND ENDING AFTER DAYBREAK.
WARM AIR BEING PULLED INTO THE OHIO VALLEY WILL CREATE GOOD
PRECIPITATION RATES WHICH WILL BE REALIZED AS SNOW UNTIL SFC TEMPS
AND LOW LEVEL THICKNESSES WARM UP OVER SOUTHERN CWA AND IN EASTERN
CWA. DURING THE DAY...WARMER AIR WILL NOSE INTO THE OHIO VALLEY AND
CHANGE A GOOD BIT OF THE SNOW TO RAIN. HOWEVER...DURING A
PROLONGED TRANSITION...THERE WILL BE SLEET AND FREEZING RAIN MIXED
IN.
GFS RUNNING WARMER IN THE LOWER LEVELS THAN NAM AND IS MOST
OPTIMISTIC FORECAST BEFORE CHANGING BACK TO SNOW IN THE EVENING AS
THE LOW CROSSES THE REGION. WHEN THINGS TRANSITION TO PL AND
RA/FZRA I EXPECT THAT CIGS AND VSBYS WILL GO UP SLIGHTLY EVEN AS
THE PRECIP RATES REMAIN ON THE HIGH SIDE.
FRONT CROSSES QUICKLY AROUND 0Z AND A CHANGE BACK TO SNOW MAY
OCCUR BEFORE PRECIP ENDS AND DRIER AIR BEGINS TO WORK INTO THE
REGION.
OUTLOOK...MVFR/IFR CIGS AND VSBYS EXPECTED SATURDAY AFTERNOON.
MVFR/IFR CIGS SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ042-045-
046-051>056-060>065-070>074-077>082-088.
WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ026-034-
035-043-044.
KY...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR KYZ089>100.
IN...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...HICKMAN
NEAR TERM...FRANKS/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...FRANKSHazardous weather outlook, Feb 20, 4:04 PM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EST FRI FEB 20 2015
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-211200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
404 PM EST FRI FEB 20 2015
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
AN EXTENDED PERIOD OF WELL BELOW NORMAL TEMPERATURES IS EXPECTED
THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ026-034-035-043-044-211200-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
404 PM EST FRI FEB 20 2015
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
AN EXTENDED PERIOD OF WELL BELOW NORMAL TEMPERATURES IS EXPECTED
THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
Winter Weather, Wayne
- When
- February 21, 12:00 AM EST to 5:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
The EMA in Centerville measured 5 inches of snow. A social media post from Hagerstown measured 4.5 inches.
Winter Weather, Fayette
- When
- February 21, 12:00 AM EST to 5:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
The observer northeast of Alpine measured 2.5 inches of snow.
Winter Weather, Union
- When
- February 21, 12:00 AM EST to 5:00 PM EST
- Where
- Union forecast zone
- Reported by
- Social Media
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
A social media post from Liberty measured 4 inches of snow.
Winter Storm, Franklin
- When
- February 21, 12:00 AM EST to 6:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
A spotter in Brookville measured 5.5 inches of snow.
Winter Storm, Ripley
- When
- February 21, 12:00 AM EST to 6:00 PM EST
- Where
- Ripley forecast zone
- Reported by
- Social Media
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
A report from the Batesville area showed that 6.5 inches of snow had fallen.
Winter Storm, Dearborn
- When
- February 21, 12:00 AM EST to 6:00 PM EST
- Where
- Dearborn forecast zone
- Reported by
- Social Media
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
A report from the St. Leon area showed that 7.5 inches of snow had fallen. A public report in Lawrenceburg stated that 7 inches had fallen there.
Winter Storm, Ohio
- When
- February 21, 12:00 AM EST to 6:00 PM EST
- Where
- Ohio forecast zone
- Reported by
- Social Media
- Coordinates
- 38.950, -84.965 (the zone’s center; the record gives no point)
A report from the Rising Sun area showed that 5 inches of snow had fallen.
Winter Storm, Switzerland
- When
- February 21, 12:00 AM EST to 6:00 PM EST
- Where
- Switzerland forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.826, -85.037 (the zone’s center; the record gives no point)
A report relayed by the local media showed that 4 inches of snow had fallen in Florence.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New Jersey, February 21 to 22, 20151 death · 2 injured · 21 events
- Winter Storm and Flood in West Virginia, February 21, 2015$965,000 · 35 events
- Winter Storm and Winter Weather in Delaware, February 21 to 22, 20158 injured · 4 events
- Winter Storm and Avalanche in West Virginia, February 21 to 22, 2015$50,000 · 6 events
- Winter Storm in Virginia, February 21, 2015$45,000 · 2 events
- Winter Storm and Winter Weather in Ohio, February 21, 201532 events
- Winter Storm in Colorado, February 21 to 23, 201531 events
- Winter Storm and Winter Weather in Virginia, February 21 to 22, 201529 events
- Extreme Cold in Minnesota, February 21 to 22, 201524 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20151 injured · 13 events
- Ice Storm and Winter Storm in Tennessee, February 21, 201520 events
- Winter Storm and Avalanche in Virginia, February 21 to 22, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564102, 564104, 564105, 564106, 564108, 564109, 564110, 564112.